Alert archive / Kansas / River Flood Warnings in 2012

River Flood Warning 1, NWS Topeka, KS

April 4, 2012Cloud County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 4, 2012, 8:11 PM CDT for Cloud County, Kansas. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Apr 4, 2012, 8:11 PM CDT (01:11 UTC)
Expired
Apr 5, 2012, 9:05 AM CDT
In force
13 hr
Issued by
NWS Topeka, KS
Flood severity
Minor

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Buffalo Creek (KS River Basin) at Jamestown (JMSK1).

Action stage
11 ft
Minor stage
16 ft
Moderate stage
19 ft
Major stage
35 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06855800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

863 
WGUS43 KTOP 050111
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT WED APR 4 2012

...THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING STREAMS IN KANSAS... 

  BUFFALO CREEK NEAR JAMESTOWN AFFECTING CLOUD COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC029-050911-
/O.NEW.KTOP.FL.W.0001.120405T0111Z-120406T1906Z/
/JMSK1.1.ER.000000T0000Z.120405T1200Z.120406T0106Z.NR/
811 PM CDT WED APR 4 2012

THE NATIONAL WEATHER SERVICE IN TOPEKA, KS HAS ISSUED A 

* FLOOD WARNING FOR 
  THE BUFFALO CREEK NEAR JAMESTOWN.
* UNTIL FRIDAY AFTERNOON.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER IS FORECAST TO HAVE A MAXIMUM VALUE OF 18.2 
  FEET THURSDAY MORNING.
* IMPACT...AT 18.0 FEET...THE NORTH BANK OF THE BUFFALO CREEK FLOODS. 
  LOWLAND FLOODING CONTINUES FROM 763 ROAD TO THE REPUBLICAN RIVER.

$$
2 follow-up statements
917 
WGUS83 KTOP 051209
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
709 AM CDT THU APR 5 2012

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING STREAMS IN KANSAS..
  BUFFALO CREEK NEAR JAMESTOWN AFFECTING CLOUD COUNTY 
  REPUBLICAN RIVER AT CLAY CENTER AFFECTING CLAY COUNTY 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC029-052009-
/O.CON.KTOP.FL.W.0001.000000T0000Z-120406T1906Z/
/JMSK1.1.ER.120405T1528Z.120405T1800Z.120406T0106Z.NR/
709 AM CDT THU APR 5 2012

THE FLOOD WARNING CONTINUES FOR
  THE BUFFALO CREEK NEAR JAMESTOWN.
* UNTIL FRIDAY AFTERNOON.
* AT  8:00 PM WEDNESDAY THE STAGE WAS 4.5 FEET.
* FLOOD STAGE IS 16.0 FEET.
* MINOR FLOODING IS FORECAST.
* IMPACT...AT 16.0 FEET...MINOR FLOODING BEGINS ALONG THE CREEK AS
  THE SOUTH BANK OVERFLOWS.
* IMPACT...AT 16.9 FEET...FARM FIELD ALONG THE NORTH BANK OF THE 
  BUFFALO CREEK FLOODS.
* IMPACT...AT 18.0 FEET...THE NORTH BANK OF THE BUFFALO CREEK
  FLOODS. LOWLAND FLOODING CONTINUES FROM 763 ROAD TO THE
REPUBLICAN RIVER.



$$

KSC027-052009-
/O.CON.KTOP.FL.W.0002.000000T0000Z-120407T1642Z/
/CYCK1.1.ER.120405T1242Z.120406T0600Z.120407T0442Z.NO/
709 AM CDT THU APR 5 2012

THE FLOOD WARNING CONTINUES FOR
  THE REPUBLICAN RIVER AT CLAY CENTER.
* UNTIL SATURDAY MORNING.
* AT  6:30 AM THURSDAY THE STAGE WAS 13.9 FEET.
* FLOOD STAGE IS 15.0 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS MORNING AND CONTINUE TO 
  RISE TO NEAR 20.0 FEET BY EARLY FRIDAY MORNING. THE RIVER WILL FALL
  BELOW FLOOD STAGE BY FRIDAY BEFORE MIDNIGHT.
* IMPACT...AT 17.0 FEET...FLOODING OCCURS BETWEEN 16TH...17TH AND
  18TH ROADS AND BETWEEN LIMESTONE AND OSAGE ROADS.
* IMPACT...AT 21.0 FEET...HIGHWAYS 24 AND 15 FLOOD. A HIGH FILL
  WHICH CARRIES THE ROAD BED INTO CLAY CENTER BEGINS TO OVERFLOW.
$$
153 
WGUS83 KTOP 051405
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
905 AM CDT THU APR 5 2012

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING STREAMS IN 
KANSAS...
 
  BUFFALO CREEK NEAR JAMESTOWN AFFECTING CLOUD COUNTY
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS.  SHALLOW FLOWING 
WATER CAN WASH A CAR FROM THE ROADWAY.  ALSO...THE ROADBED MAY BE 
WASHED OUT UNDER THE WATER.  

STAY TUNED TO LATER DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO 
AND LOCAL MEDIA.  

&&

KSC029-051435-
/O.CAN.KTOP.FL.W.0001.000000T0000Z-120406T1906Z/
/JMSK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
905 AM CDT THU APR 5 2012

THE FLOOD WARNING IS CANCELLED FOR
  THE BUFFALO CREEK NEAR JAMESTOWN.
* AT  8:00 AM THURSDAY THE OBSERVED STAGE WAS 7.4 FEET.
* FLOOD STAGE IS 16.0 FEET.
* FORECAST...THE RIVER IS CRESTING BELOW FLOOD STAGE AT 7.4 FEET.
  THE RIVER WILL CONTINUE TO FALL THURSDAY AFTERNOON.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 6:38 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Apr 4, 6:38 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT WED APR 4 2012

...UPDATE TO AVIATION...

.DISCUSSION...

A BIT MORE SPRING LIKE ACROSS THE FORECAST AREA TODAY WITH HIGHS IN
THE 50S AND SHOWERS WITH SOME THUNDER. UPPER LOW IS MOVING ACROSS
THE TX/OK PANHANDLES ATTM WITH NEXT ROUND OF ENERGY LIFTING NORTH
INTO EASTERN KS ATTM.

SOME BREAKS IN THE CLOUDS HAVE ADDED SOMEWHAT TO THE AVAILABLE
INSTABILITY FOR SHOWERS AND ISOLATED STORMS TODAY. WITH AN INCH OF
PW IN THE MORNING SOUNDING AND BULK OF THE INSTABILITY BELOW
20KFT...SEEING EFFICIENT RAIN PROCESSES BRING BRIEF HEAVY RAIN AMONG
THE SCATTERED SHOWERS.  EXPECT CURRENT BAND ALONG I70 TO BE FOLLOWED
BY ANOTHER FARTHER SOUTHWARD TO BOTH PROGRESS ACROSS EASTERN KANSAS
AND SLOWLY WRAP BACK AROUND THE NORTHWEST SIDE OF THE LOW AS IT
MOVES EASTWARD.  HAVE SLOWLY SHIFTED HIGHER PRECIP CHANCES NORTHWARD
THROUGH THE EVENING AND EARLY OVERNIGHT HOURS BEFORE TAPERING THEM
OFF QUICKLY THURSDAY MORNING.  WHILE COULDNT RULE OUT SOME PEA SIZED
HAIL THIS AFTERNOON AND EVENING THINK MAIN THREAT IF ANY IS POCKETS
OF HEAVY RAIN MOVING OVER ANY ONE AREA REPEATEDLY. CURRENTLY THE
SYSTEM IS MAKING ENOUGH SLOW NORTHWARD PROGRESS TO KEEP AN EYE ON
BUT NOT CREATE FLOOD CONCERNS ATTM. WITH CLOUDS IN PLACE EXPECT
OVERNIGHT LOWS TO HOLD IN THE 40S AFTER THE RAIN AND DAYTIME HIGHS
TO STAY IN THE 50S UNDER CLOUDY SKIES.  ALSO THINK WONT BE ENOUGH
CLEARING FOR FOG OUT WEST BUT WITH T AND TD VALUES COMING CLOSE
WOULD NOT BE SURPRISED TO SEE HAZE ACROSS THE AREA IN THE EARLY
MORNING HOURS.

CRAVEN

LONG TERM...THU NIGHT THROUGH NEXT WEDS.

FOCUS REMAINS ON APPROACHING COLD FRONT SAT. UPPER RIDGE ON FRI
WILL BRING PLEASANT CONDS TO THE AREA WITH RIDGE AXIS FCST TO PASS
EAST OF THE AREA LATE FRI NIGHT. THETAE ADVECTION FRI NIGHT/SAT
MORNING SHOULD LEAD TO TSRA DEVELOPMENT ACROSS SOUTHERN NE AND
NORTHERN KS WHICH COULD THEN SPREAD ESE ACROSS THE AREA THROUGH
MIDDAY SAT. THERE COULD BE SOME ADDITIONAL TSRA DEVELOPMENT
ASSOCIATED WITH THE FRONT SAT AFTERNOON HOWEVER GIVEN UNCERTAINTIES THIS
FAR OUT WILL CONTINUE THE GENERIC 30-50 POP FCST FRI NIGHT/SAT.
LOOK FOR COOLER AND DRY WEATHER TO ARRIVE BY SUNDAY WITH EVEN
COLDER CONDITIONS FCST BY MON AND TUES OF NEXT WEEK AS A CANADIAN
AIRMASS ARRIVES. NOT SURE OF COLDEST MORNING BUT TUES AM OR WEDS
AM COULD SEE LOWS IN THE 30S.

&&

.AVIATION...

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE NORTHWARD ACROSS THE
TAF SITES THROUGH 3Z WED. VISIBILITIES AND CEILINGS MAY DECREASE TO
IFR LEVELS DURING THE HEAVIER RAINFALL THIS EVENING. THE RAIN
SHOULD DIMINISH TO OCCASIONAL SHOWERS BY 6Z WED...THEN END BY 14Z WED.
CEILINGS WILL REMAIN AT MVFR CRITERIA THROUGH THE TAF PERIOD.
THERE MAY BE SOME PERIODS OF IFR CEILINGS BETWEEN 6Z WED AND 14Z
WED. WINDS WILL BE FROM THE NORTHEAST AT 10 TO 15 KTS.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 4, 3:36 PM CDT, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
336 PM CDT WED APR 4 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-052045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
336 PM CDT WED APR 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND THUNDERSTORMS ARE EXPECTED TO PERSIST ACROSS MUCH OF THE OUTLOOK
AREA INTO THIS EVENING. SOME STRONG STORMS ARE POSSIBLE MAINLY
ACROSS EAST CENTRAL KANSAS...ALONG AND SOUTHEAST OF I-35 THIS
EVENING. SMALL HAIL AND GUSTY WINDS WILL BE THE MAIN HAZARDS.

RAIN AND ISOLATED THUNDERSTORMS WILL PERSIST TONIGHT. SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL AS STORM CELLS MOVE
OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORM CHANCES INCREASE ONCE AGAIN FRIDAY NIGHT AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING NOTED OVERNIGHT.

In the hours before

Special weather statement, Apr 4, 4:51 PM CDT, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
451 PM CDT WED APR 4 2012

KSZ037-054-042230-
LYON-MORRIS-
451 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN MORRIS AND
CENTRAL LYON COUNTIES...

THROUGH 530 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH
AT 15 MPH ACROSS PORTIONS OF EXTREME SOUTHEASTERN MORRIS AND CENTRAL
LYON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING UP TO PENNY SIZE
HAIL...WINDS UP TO 40 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE AMERICUS...DUNLAP...BUSHONG AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 129
AND 139 COULD ALSO BE AFFECTED.

&&

LAT...LON 3844 9636 3852 9636 3852 9639 3868 9639
      3871 9611 3842 9611
TIME...MOT...LOC 2151Z 170DEG 15KT 3848 9622
Special weather statement, Apr 4, 5:55 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
555 PM CDT WED APR 4 2012

KSZ056-058-059-042330-
ANDERSON-COFFEY-FRANKLIN-
555 PM CDT WED APR 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ANDERSON...
NORTHEASTERN COFFEY AND SOUTHWESTERN FRANKLIN COUNTIES...

THROUGH 630 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 10 MPH
ACROSS PORTIONS OF NORTHWESTERN ANDERSON...NORTHEASTERN COFFEY AND
SOUTHWESTERN FRANKLIN COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL...
WINDS UP TO 40 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE HARRIS WESTWARD TO JUST EAST OF WAVERLY..

&&

LAT...LON 3843 9554 3842 9531 3824 9541 3824 9554
TIME...MOT...LOC 2254Z 189DEG 8KT 3831 9547
Local storm report, Apr 4, 6:58 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      1 S WAVERLY             38.38N 95.60W
04/04/2012                   COFFEY             KS   LAW ENFORCEMENT

            HIGH WATER REPORTED RUNNING ACROSS THE ROAD AT THE
            INTERSECTION OF 24TH AND TREFOIL.

&&

BYRNE
Local storm report, Apr 4, 7:00 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
700 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      4 SSE WAVERLY           38.34N 95.57W
04/04/2012                   COFFEY             KS   LAW ENFORCEMENT

            HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.

&&

BYRNE
Local storm report, Apr 4, 7:46 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     FLASH FLOOD      4 S WAVERLY             38.34N 95.60W
04/04/2012                   COFFEY             KS   LAW ENFORCEMENT

            HIGH WATER REPORTED RUNNING OVER THE ROAD ON 22ND ROAD.

&&

BYRNE

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:16 PM CDTAreal Flood WarningTOPAnderson10 hr
Apr 4, 11:59 PM CDTRiver Flood WarningTOPClay15 hr

Nearby

River Flood Warnings in Kansas, 2012Every river flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.